Skip to main content Accessibility help
×
Home

Serum digoxin concentrations and clinical signs and symptoms of digoxin toxicity in the paediatric population

  • Brady S. Moffett (a1), April Garner (a1), Troy Zapata (a1), Jeffrey Orcutt (a2), Mary Niu (a2) and Keila N. Lopez (a2)...

Abstract

Background

Serum digoxin levels have limited utility for determining digoxin toxicity in adults. Paediatric data assessing the utility of monitoring serum digoxin concentration are scarce. We sought to determine whether serum digoxin concentrations are associated with signs and symptoms of digoxin toxicity in children.

Methods

We carried out a retrospective review of patients <19 years of age who received digoxin and had serum digoxin concentrations assessed between January, 2007 and June, 2013. Data collection included patient demographics, digoxin indication, serum digoxin concentrations, signs and symptoms of digoxin toxicity, electrocardiograms, and co-morbidities. Reviewers performing chart review and electrocardiogram analysis were blinded to digoxin levels. Descriptive statistical methods were used and comparisons were made between patients with and without toxic serum digoxin concentrations (>2 ng/ml).

Results

There were 87 patients who met study criteria (male 46%, mean age 8.4 years). CHD was present in 67.8% and electrocardiograms were performed in 72.4% of the patients. The most common indication for digoxin toxicity was heart failure symptoms (61.5%). Toxic serum digoxin concentrations were present in 6.9% of patients (mean 2.6 ng/ml). Symptoms associated with digoxin toxicity occurred in 48.4%, with nausea/vomiting as the most common symptom (36.4%), followed by tachycardia (29.5%). Compared with those without toxic serum digoxin concentrations, significantly more patients with toxic serum digoxin concentrations were female (p=0.02). The presence of electrocardiogram abnormalities and/or signs and symptoms of digoxin toxicity was not significantly different between patients with and without serum digoxin concentrations (p>0.05).

Conclusion

Serum digoxin concentrations in children are not strongly associated with signs and symptoms of digoxin toxicity.

Copyright

Corresponding author

Correspondence to: B. S. Moffett, Department of Pharmacy, Texas Children’s Hospital, 6621 Fannin St., Suite WB1120, Houston, TX 77030, United States of America. Tel: +832 824 6087; Fax: +832 825 5261; E-mail: bsmoffet@texaschildrens.org

References

Hide All
1. Gotsman, MS, Schrire, V. Toxicity–a frequent complication of digitalis therapy. S Afr Med J 1966; 40: 590592.
2. Kanji, S, MacLean, RD. Cardiac glycoside toxicity: more than 200 years and counting. Crit Care Clin 2012; 28: 527535.
3. Wells, TG, Young, RA, Kearns, GL. Age-related differences in digoxin toxicity and its treatment. Drug Saf 1992; 7: 135151.
4. Berkovitch, M, Akilesh, MR, Gerace, R, et al. Acute digoxin overdose in a newborn with renal failure: use of digoxin immune fab and peritoneal dialysis. Ther Drug Monit 1994; 16: 531533.
5. Schmitt, K, Tulzer, G, Hackel, F, Sommer, R, Tulzer, W. Massive digitoxin intoxication treated with digoxin-specific antibodies in a child. Pediatr Cardiol 1994; 15: 4849.
6. Woolf, AD, Wenger, T, Smith, TW, Lovejoy, FH Jr. The use of digoxin-specific fab fragments for severe digitalis intoxication in children. N Engl J Med 1992; 326: 17391744.
7. Iacuone, JJ. Accidental digitoxin poisoning. Am J Dis Child 1976; 130: 425427.
8. Ordog, GJ, Benaron, S, Bhasin, V, Wasserberger, J, Balasubramanium, S. Serum digoxin levels and mortality in 5,100 patients. Ann Emerg Med 1987; 16: 3239.
9. Pickett, JR, Dickinson, ET. Dealing with DIG. A comprehensive review of digoxin and its therapeutic and toxic effects. JEMS 2005; 30: 7078.
10. Hunt, SA, Abraham, WT, Chin, MH, et al. ACC/AHA 2005 Guideline Update for the Diagnosis and Management of Chronic Heart Failure in the Adult: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines (Writing Committee to Update the 2001 Guidelines for the Evaluation and Management of Heart Failure): developed in collaboration with the American College of Chest Physicians and the International Society for Heart and Lung Transplantation: endorsed by the Heart Rhythm Society. Circulation 2005; 112: e154e235.
11. Koren, G, Parker, R. Interpretation of excessive serum concentrations of digoxin in children. Am J Cardiol 1985; 55: 12101214.
12. Rutledge, J. Digitalis toxicity in infants and plasma digoxin levels. Pediatr Cardiol 1985; 6: 5152.
13. Fisch, C, Knoebel, SB. Digitalis cardiotoxicity. J Am Coll Cardiol 1985; 5: 91A98A.
14. Sundqvist, K, Atterhog, JH, Jogestrand, T. Effect of digoxin on the electrocardiogram at rest and during exercise in healthy subjects. Am J Cardiol 1986; 57: 661665.
15. Saner, HE, Lange, HW, Pierach, CA, Aeppli, DM. Relation between serum digoxin concentration and the electrocardiogram. Clin Cardiol 1988; 11: 752756.
16. Sanatani, S, Potts, JE, Reed, JH, et al. The Study of Antiarrhythmic Medications in Infancy (SAMIS): a multicenter, randomized controlled trial comparing the efficacy and safety of digoxin versus propranolol for prophylaxis of supraventricular tachycardia in infants. Circ Arrhythm Electrophysiol 2012; 5: 984991.
17. Rosenthal, D, Chrisant, MR, Edens, E, et al. International Society for Heart and Lung Transplantation: practice guidelines for management of heart failure in children. J Heart Lung Transplant 2004; 23: 13131333.
18. Hastreiter, AR, van der Horst, RL, Chow-Tung, E. Digitalis toxicity in infants and children. Pediatr Cardiol 1984; 5: 131148.
19. Yang, EH, Shah, S, Criley, JM. Digitalis toxicity: a fading but crucial complication to recognize. Am J Med 2012; 125: 337343.
20. Bauman, JL, Didomenico, RJ, Galanter, WL. Mechanisms, manifestations, and management of digoxin toxicity in the modern era. Am J Cardiovasc Drugs 2006; 6: 7786.
21. Dec, GW. Digoxin remains useful in the management of chronic heart failure. Med Clin North Am 2003; 87: 317337.
22. Koren, G, Hesslein, PS, MacLeod, SM. Digoxin toxicity associated with amiodarone therapy in children. J Pediatr 1984; 104: 467470.
23. Ratnapalan, S, Griffiths, K, Costei, AM, Benson, L, Koren, G. Digoxin-carvedilol interactions in children. J Pediatr 2003; 142: 572574.

Keywords

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed